How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. SH Your Own Question
Dr. SH
Dr. SH, Board Certified Physician
Category: Medical
Satisfied Customers: 8770
Experience:  Doctor of Medicine
28323552
Type Your Medical Question Here...
Dr. SH is online now

My mother (aged 83) was prescribed Sertraline (100mg) for depression

Resolved Question:

My mother (aged 83) was prescribed Sertraline (100mg) for depression but this caused her to have hallucinations. She started on a new drug before Christmas called Mirtazapine (50mg) but the hallucinations now are even worse. Sertraline did improve her mood but Mirtazapine makes her talk about suicide. I feel my mother's mental health has actually declined since she began taking antidepressants in that she is more confused, disorientated, prone to wandering and very frightened than she was previously. Her mental state is now very worrying on this new drug. Can I just stop giving it to her?
Submitted: 2 years ago.
Category: Medical
Expert:  Dr. SH replied 2 years ago.
Dr. Shahzad MD :

Hi there. Thank you for your question. I will be helping you out with your queries

JACUSTOMER-hkbrcev2- :

Thank you

Dr. Shahzad MD :

If her condition has deteriorated like you say after starting the medication then she is better off not having them at all. However, having said that, I would inform her doctor who prescribed the medication. Also keep in mind that all antidepressant medications take around two to four weeks to start working. But I agree with you in that her symptoms after starting the medications are worrying to say the least.

JACUSTOMER-hkbrcev2- :

As mirtazapine also aids sleeping she is experiencing very realistic dreams from which she seems unable to awaken. I will aim to see her GP but I do want to stop the medication. I didn't though want to do so if it was dangerous for her if I did so.

Dr. Shahzad MD :

Well, from what you are describing, it is more dangerous for her to be on the medication having suicidal ideation.

JACUSTOMER-hkbrcev2- :

Thank you for your assistance. I will endeavour to speak to her GP practice tomorrow but will stop the medication from tonight.

Dr. SH, Board Certified Physician
Category: Medical
Satisfied Customers: 8770
Experience: Doctor of Medicine
Dr. SH and 4 other Medical Specialists are ready to help you
Expert:  DrRussMD replied 2 years ago.

Hello.

In fact, I have quite a different answer for you.

Do not wait on this situation, take her to be seen now, talk to her doctor right now, or her doctors answering service.

Any suicidal talk requires immediate evaluation, even if it is intermittent.

Just stopping her medicine to night does NOT mean the drug is out of her system, or that she will NOT have suicidal thoughts.

As to her treatment, bi polar individuals will often react to this way to anti depressants. If it is depression, then the answer is not simply to give up on medicine but to use one with a good profile in the elderly, and switch if that does not work.

A psychiatric assessment, and a geriatric assessment are both useful as well, and will help clarify the diagnosis.

I am a double board certified US doctor, find me in medical daily, I will always give you correct, accurate, and safe answers.

Please click a positive rating.